Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 163, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 3, 2015, 5:46 PM EDT for Richland County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2015, 5:46 PM EDT (21:46 UTC)
- Expired
- Sep 3, 2015, 6:10 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Richland County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:47 PM EDT, 59 minutes earlier.
Area forecast discussion, Sep 3, 4:47 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 447 PM EDT THU SEP 3 2015 .SYNOPSIS... AN UPPER LEVEL RIDGE WILL REMAIN TO OUR SOUTH AND WEST...WHILE AN UPPER LEVEL TROUGH SETS UP ALONG THE EAST COAST. A WEAK SURFACE TROUGH WILL SLOWLY MOVE SOUTHWARD THROUGH THE CENTRAL AND EASTERN CAROLINAS THROUGH FRIDAY. INDICATIONS OF A BACK DOOR FRONT AND INCREASING MOISTURE MAY SPELL INCREASING CHANCES FOR PRECIPITATION THIS WEEKEND INTO EARLY NEXT WEEK...ALONG WITH A TREND TOWARDS COOLER TEMPS. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... UPPER LEVEL SHORTWAVE MOVING THROUGH SOUTH-CENTRAL GA EARLY THIS AFTERNOON WILL CONTINUE TO TRACK EASTWARDS THIS EVENING. RADARS INDICATING SHOWERS ACROSS SOUTHERN GA IN ASSOCIATION WITH THIS FEATURE. AT THE SURFACE...A WEAK SURFACE BOUNDARY HAS BEEN MOVING THROUGH THE REGION...MAINLY TURNING WINDS FROM WESTERLY TO MORE NORTHWESTERLY AS IT PASSES. BEST CHANCE FOR ANY RAIN ACTIVITY SHOULD REMAIN SOUTH OF THIS BOUNDARY. THIS MEANS AREA COULD SEE AN INCREASE IN SHOWER ACTIVITY ACROSS SOUTHERN AND EASTERN GA/SC THROUGH THE AFTERNOON. COVERAGE SHOULD NOT BE TOO GREAT. ISOLATED TO MAYBE SCATTERED ACTIVITY SHOULD BE SEEN. THIS ACTIVITY SHOULD DIMINISH LATER THIS EVENING AS THE UPPER ENERGY PUSHES FURTHER OFF TO THE EAST. TEMPERATURES THROUGH THE AFTERNOON SLIGHTLY ABOVE NORMAL WITH READINGS IN THE LOWER 90S. OVERNIGHT LOWS WILL FALL INTO THE LOWER 70S. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... SURFACE HIGH PRESSURE BUILDING OVER NEW ENGLAND WILL PUSH A BACK DOOR COLD FRONT THROUGH THE FORECAST AREA LATE FRIDAY INTO SATURDAY. GUIDANCE GENERALLY SUGGESTS SUFFICIENT ATMOSPHERIC MOISTURE TO REMAIN OVER THE REGION...COUPLED WITH DIURNAL HEATING TO PROVIDE MAINLY SLIGHT CHANCE TO LOW END CHANCE POPS FRIDAY. UPPER ENERGY TO SHIFT SW TOWARDS OUR REGION SATURDAY...WITH SURFACE HIGH BUILDING DOWN INTO THE MID ATLANTIC WITH LOW PRESSURE OFFSHORE...BRINGING A BACK DOOR BOUNDARY SW INTO OUR REGION LATE FRIDAY NIGHT INTO SATURDAY. THIS IS EXPECTED TO LEAD TO A TREND TOWARDS INCREASING POPS AND LOWERING TEMPS. && .LONG TERM /SUNDAY THROUGH THURSDAY/... UPPER LOW TO CUT OFF OVER OUR REGION THROUGH MIDWEEK...WITH UPPER FLOW BECOMING MORE ZONAL BY THURSDAY. LOW LEVEL MOISTURE FLUX OFF THE ATLANTIC APPEARS TO RESULT IN CONTINUED CHANCE POPS...ALONG WITH BELOW CLIMO MAX TEMPS SUNDAY INTO EARLY WEEK. GULF MOISTURE WILL BECOME MORE PREVALENT ACROSS THE AREA BY THURSDAY. OVERALL WILL KEEP CHANCE POPS THROUGH THE EXTENDED PERIOD. GENERALLY ACCEPTED GUIDANCE BLEND...TRENDING BACK TOWARDS CLIMATOLOGY BY MID WEEK DUE TO UNCERTAINTIES. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... REGIONAL RADAR LATE THIS AFTERNOON SHOWS ISOLATED THUNDERSTORM ACTIVITY ACROSS THE AREA. RELATIVELY DRY AIR IN PLACE HAS HELPED LIMIT THE CONVECTIVE POTENTIAL. CURRENTLY ALL TERMINALS ARE VFR ALTHOUGH A PASSING STORM COULD RESULT IN TEMPORARY RESTRICTIONS. GENERALLY BROKEN HIGH LEVEL CLOUDINESS THROUGH THE EVENING...BEFORE BECOMING SCATTERED LATER TONIGHT. CANNOT RULE OUT BRIEF MVFR BR AT AGS/OGB TOWARDS SUNRISE FRIDAY...WITH ALL SITES BECOMING VFR DURING THE DAY FRIDAY. WINDS WILL GENERALLY REMAIN LIGHT OUT OF THE NORTHWEST. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY EARLY MORNING FOG. BY LATE IN THE EXTENDED PERIOD...AFTERNOON AND EVENING SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Sep 3, 2:35 AM EDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 235 AM EDT THU SEP 3 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040645- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 235 AM EDT THU SEP 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 3, 4:17 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT THU SEP 3 2015
SCZ036-032115-
ORANGEBURG-
417 PM EDT THU SEP 3 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ORANGEBURG AND
EASTERN BAMBERG COUNTIES...
AT 416 PM EDT...A STRONG THUNDERSTORM WAS NEAR REEVESVILLE...OR 8
MILES NORTHWEST OF SAINT GEORGE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRANCHVILLE AND BOWMAN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3320 8082 3321 8084 3324 8085 3328 8091
3338 8072 3333 8053 3329 8049 3332 8053
3318 8080
TIME...MOT...LOC 2016Z 311DEG 9KT 3326 8070
CJRSpecial weather statement, Sep 3, 5:14 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT THU SEP 3 2015
SCZ029-031-038-032215-
LEE-CLARENDON-SUMTER-
514 PM EDT THU SEP 3 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEE...NORTHERN
CLARENDON AND NORTHWESTERN SUMTER COUNTIES...
AT 513 PM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF SUMTER MOVING
SOUTH NEAR 10 MPH.
WIND GUSTS OF 45 TO 55 MPH MAY OCCUR ALONG WITH VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
SUMTER.
LAT...LON 3381 8025 3379 8027 3380 8056 3404 8050
3406 8030 3404 8029 3403 8027 3381 8024
TIME...MOT...LOC 2113Z 001DEG 10KT 3397 8040Local storm report, Sep 3, 5:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT THU SEP 3 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 5 W ELGIN 34.17N 80.88W
09/03/2015 M0.50 INCH RICHLAND SC TRAINED SPOTTER
SPOTTER REPORTED DIME SIZE HAIL AND SMALL
BRANCHES DOWN NEAR LAKE CAROLINA.
&&
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:17 PM EDT | Special Weather Statement | CAE | Orangeburg | 58 min |
| Sep 3, 4:55 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland, Sumter | 65 min |
| Sep 3, 5:14 PM EDT | Special Weather Statement | CAE | Sumter | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.